Alert archive / Utah / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 31, NWS Salt Lake City, UT

September 1, 2003Iron County, Utah

NWS Salt Lake City, UT issued this severe thunderstorm warning at Sep 1, 2003, 9:42 AM MDT for Iron County, Utah. It was in force for 33 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 1, 2003, 9:42 AM MDT (15:42 UTC)
Expired
Sep 1, 2003, 10:15 AM MDT
In force
33 min
Issued by
NWS Salt Lake City, UT
Area
Counties, with a storm outline in the text

County Iron County, UT

The radar

The Cedar City radar (KICX), 53 km from the middle of the area, began a volume at 15:45 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Mercury/Desert R, NV (KDRA), launched 12:00Z, 3.7 hours before the alert went out and 280 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Mercury/Desert R, NV at 12:00Z on 2003-09-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Mercury/Desert R, NV at 12:00Z on 2003-09-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 45 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2995 m above ground
0-6 km bulk shear
32 kt
0-1 km storm-relative helicity
45 m²/s²
0-3 km storm-relative helicity
52 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS55 KSLC 011542
SVRSLC
UTC021-011615-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
941 AM MDT MON SEP 1 2003

THE NATIONAL WEATHER SERVICE IN SALT LAKE CITY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CENTRAL IRON COUNTY IN UTAH

* UNTIL 1015 AM MDT

* AT 935 AM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM OVER CENTRAL IRON COUNTY...OR ABOUT 19 MILES
  NORTHWEST OF CEDAR CITY...MOVING NORTHEAST AT 25 MPH.

* THE SEVERE THUNDERSTORM WILL BE...
OVER RURAL NORTHERN IRON COUNTY AT 1000 AM MDT

VERY LARGE HAIL IS POSSIBLE WITH THIS SEVERE THUNDERSTORM. IF YOU ARE
IN THE PATH OF THE STORM...PUT YOUR CAR IN A GARAGE AND MOVE TO A
SUBSTANTIAL SHELTER.

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE IN SALT LAKE CITY.

LAT...LON 3786 11345 3775 11333 3795 11299 3814 11316
          3801 11336

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Salt Lake City, UT wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 1, 9:15 AM MDT, 27 minutes earlier.

Area forecast discussion, Sep 1, 9:15 AM MDT, 27 minutes before
UTAH AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
915 AM MDT MON SEP 1 2003

.SYNOPSIS...AN UPPER LEVEL WEATHER DISTURBANCE WILL MOVE OVER
NORTHERN UTAH TODAY...LINGERING THROUGH TUESDAY. HIGH PRESSURE WILL
REBUILD OVER UTAH ON WEDNESDAY.

.DISCUSSION...AREA OF STRONG THUNDERSTORMS HAVE DEVELOPED OVER
SOUTHWEST UTAH WHERE A JET STREAK IS MOVING AROUND THE CUT-OFF LOW
OVER NEVADA. UPDATED ZONES AND INCREASED POPS TO LIKELY AHEAD OF THE
THUNDERSTORM AREA WHICH SHOULD CONTINUE NORTHEAST ACROSS THE CENTRAL
MOUNTAINS. RADAR INDICATED OVER 2 INCH HAIL IN A RIGHT MOVER AT 830
AM.

SLC 333  CDC 433  GIBSON

.SLC...NONE.
Hazardous weather outlook, Sep 1, 8:35 AM MDT, 1 hour 7 minutes before
IDZ024-025-UTZ001>021-WYZ021-021300-

HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
835 AM MDT MON SEP 1 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN TWO-THIRDS OF
UTAH...EXTREME SOUTHEAST IDAHO AND EXTREME SOUTHWEST WYOMING

.DAY ONE... TODAY

STRONG THUNDERSTORMS ARE POSSIBLE ACROSS WESTERN UTAH TODAY. A JET
STREAM IN NEVADA WILL HELP STRONGER STORMS TO DEVELOP MAINLY DURING
THE AFTERNOON HOURS...WITH SOME STORMS CONTAINING LARGE HAIL AND
STRONG WINDS.

.DAYS TWO THROUGH SEVEN... TUESDAY THROUGH SUNDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

The office that day

Everything else NWS Salt Lake City, UT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 1, 8:22 AM MDTSevere Thunderstorm WarningSLCIron23 min
Sep 1, 10:12 AM MDTSevere Thunderstorm WarningSLCIron33 min

Nearby

Severe Thunderstorm Warnings in Utah, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.